Prednisone Side Effects And Warnings.
Cataracts Caused by Prednisone.
Prednisone is known for being a lifesaving drug, yet the therapeutic benefits of pharmacological agents often come at a price. This is true for prednisone, which increases the risk of a number of metabolic and medical issues in long-term users, with cataracts being one of the many complications that can arise from prednisone use over extended periods of time.
What is a Cataract?
A cataract is an ophthalmological (eye-related) condition that is marked by progressive visual impairment as a result of opacification or thickening of the lens of the eye. The lens acts like a camera lens that allows light waves to converge (or collect) at the retina to form a perfect image; however, in the case of any abnormality in the thickness or curvature of the lens, the image formed can be hazy and unclear. Data indicates that the prevalence of cataracts in elderly individuals between 65 and 75 years old is 31%. The rate increases significantly to over 53% in the elderly above 75 years old. It is important to keep in mind that cataract formation is different from general visual impairment or poor eyesight that is even more common and marked by blurring of vision, the appearance of colored haloes around light sources and the feeling of a film of dirt in front of the eyes. Visual impairment can occur through physiological aging, trauma to the eye, ophthalmological surgery and other such causes.
What Causes Cataracts in Prednisone Users?
Prednisone or steroid abuse is a leading cause of posterior sub-capsular cataract formation in young adults. More than one mechanism is responsible for cataract formation in prednisone users  :
1. Failure of ionic movement (of sodium and potassium across membranes), leading to osmotic movement of water inside the lens, causing swelling and opacity.
2. Increased production of free radicals and damage to delicate optical apparatus by reactive oxygen species.
3. Metabolic impairment (with increased catabolism or breakdown of proteins and high osmotic movement of glucose in the lens — since insulin is not required for glucose entry in the lens unlike most tissues).
4. Denaturation of proteins leading to loss of function.
You should always watch out for early symptoms of cataracts when you are on prednisone therapy. Some signs include:
Visual impairment Needing to change glasses more frequently Difficulty maintaining vision in dim lighting.
A study  conducted on 275 renal transplant and hemodialysis patients (who were also receiving prednisone) determined that over an eight year period, 40.7% patients developed cataract-related changes in the lens. The study also identified that 38.5% (of those who developed cataract) presented with symptoms leading to surgical cataract extraction in 18.5%. The study concluded that periodic ocular examination was essential for patients receiving long-term prednisone therapy.
How Can You Reduce the Risk of Developing Cataract?
Unlike most complications of prednisone abuse (such as “moon face”, appearance of buffalo hump, acne, weight gain and other metabolic derangements), it is fairly difficult to reverse cataract even after the cessation of therapy.
Although there is no pharmacological modality that can reverse the cataract, a number of preventive options can be employed to address early visual changes that may lead to cataract.
Speak to your healthcare provider to ascertain the total duration of prednisone therapy. If it is more than 6 months, you should ask about alternative options. Once you are on long-term prednisone therapy, make sure to see your ophthalmologist at least once every 6 months for a complete visual evaluation. Identify other risk factors that may increase your chances of developing cataract, such as medical issues including diabetes, muscular dystrophies like myotonic dystrophy, galactosemia, uveitis, Wilson’s disease, Down syndrome and others. Take extra measures to control your health issues by seeking proper treatment. Avoid certain drugs that increase the risk of visual impairment and cataract formation (like lovastatin, phenytoin, chlorpromazine and amiodarone. Increase your intake of foods that are rich in antioxidants like vitamin C, vitamin E and vitamin A rich foods. Wear protective glasses when you are working in the sun to prevent UV radiation exposure and other sources of trauma to visual apparatus.
What Can You Do About Prednisone Associated Cataracts and Visual Changes?
Decreasing the dosage of prednisone can curb the expansion and progression of the cataract and other helpful options include:
Wearing glasses for both near-sightedness and far-sightedness. If the visual impairment is interfering with your normal daily activities, you can always opt for surgical correction of the cataract. Fortunately, the risk of complications is minimal with cataract surgery and results in a significant improvement in vision. There are two primary varieties of surgical correction. One that involves the removal of the defective lens and the replacement of it with an artificial lens, and the other method that involves emulsification of the lens using ultrasonic waves.
Speak to your ophthalmologist to learn more about different option and treatment modalities that may be employed in your case.
Prednisone Side Effects And Warnings.